Scholion.ai

Robustness to outliers in location–scale parameter model using log-regularly varying distributions

Alain Desgagné

The Annals of Statistics · 2015 · Volume 43 · Issue 4

DOI: 10.1214/15-AOS1316

Abstract

Estimating the location and scale parameters is common in statistics, using, for instance, the well-known sample mean and standard deviation. However, inference can be contaminated by the presence of outliers if modeling is done with light-tailed distributions such as the normal distribution. In this paper, we study robustness to outliers in location–scale parameter models using both the Bayesian and frequentist approaches. We find sufficient conditions (e.g., on tail behavior of the model) to obtain whole robustness to outliers, in the sense that the impact of the outliers gradually decreases to nothing as the conflict grows infinitely. To this end, we introduce the family of log-Pareto-tailed symmetric distributions that belongs to the larger family of log-regularly varying distributions.

Keywords

62F15, 62F35, Bayesian inference, Built-in robustness, log-Pareto-tailed symmetric distributions, log-regularly varying distributions, Outliers, theory of conflict resolution

Enable JavaScript for citation tools and additional paper interactions.